I’m always learning something new. I called the cardiologist after an evaluation to report some severe orthostatic hypotension and the nurse and I got to talking. She was going back through the patient’s history and looking for why this may be happening. I had just finished assessing the patient in their home and they were about a week post-op from a CABGx4 with (B)SVG. They weren’t feeling well, very fatigued, and my typical post-CABG assessment (which involves a 5x Sit to Stand, a 6 minute walk test, a baseline neuro screening, and a functional home walkthrough) was NOT going to happen… I could hardly get them out of bed! So, I told the nurse on the other end of the phone all about these things and gave her my numbers.
She finally said, “Ah-Ha! He was amio-loaded.”
And I said, “Huh?”
I had absolutely no idea what she was referring to, but I took it from the context of the conversation that this had something to do with the patient being orthostatic. I had found a new realm of research for myself. I couldn’t believe that I had never heard of this because it was SO important and relevant to therapy practice. Apparently, it is also not that uncommon. Today, I want to tell you about amio-loading because it is relevant and important, but also because I’m betting no one else has ever told you about it.
What is “Amio-Loading”?
- The rapid, high-dose loading of amiodarone to treat a patient with ventricular or atrial fibrillations
- Typically done after cardiac events (MI, AVR, TAVR, CABG, etc)
- Can be IV, PO, or both
Amio-loading is typically performed in the hospital under cardiologist supervision while the patient stays in the hospital for a few days after and the effects tend to wear off. However, half-life of amio-loading is 40-55 days! This means that your patient may feel the effects for several weeks after being discharged from the hospital and even in to outpatient cardiac rehab. If amio-loading does not need to continue after the initial round, patients may wean down using a Class III Beta Blocker such as Sotalol (BetaPace). However, patients may continue with “chronic” dosing after the initial rapid dosing if their arrhythmias persist. Those patients on “chronic” dosing need to be monitored closely for side effects.
What kind of side effects are we talking here?
Not such a small deal… These side effects tend to be due to elongated Q-T Interval symptoms. And you thought hydroxychloroquine was bad… So what do you do if you have a patient who is on chronic amiodarone dosing that starts having these symptoms? Well considering they are pretty serious, especially that last one, you’ll need to immediately notify the physician if there are any signs of rhythm irregularities.
What Does this Mean for Us?
If you have a patient that was amioloaded or is doing long term amiodarone, you need to be aware of a few things. First off, we have to talk about the Frank-Starling mechanism. The Frank-Starling mechanism is when increased or decreased venous return changes stroke volume accordingly. When you exercise, venous return increases, so stroke volume has to also increase to get all that extra blood moving out of your heart and lungs which then carries more oxygen and nutrients to your muscles to support exercise. This mechanism relies on a feedback loop which means it takes more time. Because Amiodarone decreases SA and AV node conduction, your patient is more heavily reliant on the Frank-Starling mechanism for stroke volume and heart rate accommodations to exercise. Amiodarone makes the electrical system accommodations lag. This means that your patient will need an increased warmup time for exercise.
Another finding with patients who take amiodarone is prolonged bradycardia. We discussed in this post about assessing pulse using a pulse oximeter and conditions under which that probably won’t work. Long-term amiodarone dosing can be added to that list. Although it may still work, prolonged bradycardia needs to be measured in actual beats per minute, so you will need to always assess pulse manually. This is a great opportunity to teach your patient how to assess their own pulse, too.
I once saw a man in his 40’s who recently had an MI. He had no orthostasis or symptoms of it, but his resting heart rate was 36 bpm. I thought I was just counting wrong. I spent close to 10 minutes just taking his pulse at different places for a full minute just to make sure I wasn’t crazy, even auscultating a heart rate right at the source. I thought, “well… he is asymptomatic so I should try to increase his heart rate,” with the full intention of calling his doctor afterward. Like I said, asymptomatic… I walked him around for a few minutes and he had no change in heart rate but his blood pressure dropped slowly and progressively as he walked. His cardiac output was dropping (or his river was drying up, if you remember my post about that). There was no electrical accommodation and his stroke volume wasn’t changing fast enough. His lack of symptoms was actually the problem. I contacted his doctor and we got him in for an ECG immediately. He needed cardioversion.
Some other things you will need to watch for include CNS and thyroid effects of amiodarone. Decreased cardiac output and irregular heart rhythms can also contribute to neurological symptoms (see seizures above!). For central nervous system effects, we are talking the big guys here: peripheral neuropathy, dyskinesia, loss of gross motor coordination, chorea, and vision changes. This means that performing that baseline neuro evaluation is essential. These patients may also fatigue quickly or more often, but may also have more intense thyroid symptoms like significant weight gain/loss, unusual sweating, or restless legs.
Is there anything else I need to know?
I know that it sounds like something that isn’t terribly relevant to physical therapy, but in the world of home health, PTs are fully responsible as case managers and that includes complete medical management. Therefore, the primary PT is fully responsible for finding, reporting, and resolving medication interactions for all medications, vitamins, and other inputs to the patient’s body. Guess what? Amiodarone has a TON of interacting drugs. Here’s an abbreviated list:
- Blood Thinners
- Any CNS Depressants (including alcohol)
Can you think of many patients who aren’t on at least one of these things? Especially in the home health field or skilled nursing setting, you’d be hard-pressed to find anyone without something on that list. Lots of phone calls to the primary physician ensue when I’m admitting someone on amiodarone because they will, inevitably, have a medication interaction.
As fully responsible case managers, or, as I like to call us, primary providers, it was also our job to ensure patients are aware of their medical appointments (we even created them a calendar!) and that they were able to get there (which included setting up transportation, training home exits, and car transfers). This comes into particular importance for patients who were Amio-loaded or who take long term amiodarone as they require frequent and ongoing monitoring to make sure they are still tolerating treatment. This includes:
Liver Function Tests (LFTs)
Pulmonary Function Tests (PFTs)
Keeping up on these appointments will hopefully help catch adverse reactions before they start and allow dosage adjustments or changes to other medications to treat side effects. Typically, if I was seeing a patient who was amio-loaded, they were also new to their beta blocker for weaning off the amiodarone and reducing pre-load to allow for cardiac tissue healing. If they were orthostatic, we would consult cardiology and were usually able to reduce or eliminate the beta blocker. But, you never know if you never ask.
Here is your short-list of take-aways:
- Be on the lookout for side effects, review medications
- Always take vitals before, during, and after activity
- Use a manual pulse
- Allow for increased warmup time
- Assess for orthostasis
Cardiac patients may be a small percentage of your case load, but when they do come around, you’ll want to make sure you know what to look out for. Amio-loading may be partially responsible for a lingering dizziness that doesn’t seem to show up on vertigo assessment. It may be a part of the chronic fatigue your patient keeps reporting that is preventing them from completing their home exercise program. It may be responsible for them passing out in your clinic. Maybe it’s why they feel cranky, have restless leg syndrome, difficulty sleeping, chronic fatigue syndrome, and have an upset stomach (I know these patients!). So, just keep it on your list of possibilities.
Do you screen for drug interactions when evaluating a new patient? Tell me in the comments!
Follow my blog for more!
American Society of Health System Pharmacists. (2017). MedlinePlus: Amiodarone. Retrieved from https://medlineplus.gov/druginfo/meds/a687009.html
Kohli, P. (2016). Amiodarone: Top 3 Things to Know for Rate or Rhythm Control of AF. Practical Cardiology. http://practicalcardiology.modernmedicine.com/practical-cardiology/news/amiodarone-top-3-things-know-rate-or-rhythm-control-af
Mayo Clinic. (2019). Long Q-T Syndrome. Retrieved from https://www.mayoclinic.org/diseases-conditions/long-qt-syndrome/symptoms-causes/syc-20352518
Follow @DoctorBthePT on Twitter for regular updates!